Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 103, NWS Norman, OK

March 30, 20084 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 30, 2008, 6:07 PM CDT for 4 counties in Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2008, 6:07 PM CDT (23:07 UTC)
Expired
Mar 30, 2008, 6:45 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Beckham County, OK, Greer County, OK, Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 94 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:40 PM CDTHAIL 12 S Retrop, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 5:48 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2008-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2008-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 302308
SVROUN
OKC009-055-075-149-302345-
/O.NEW.KOUN.SV.W.0103.080330T2307Z-080330T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT SUN MAR 30 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREER COUNTY IN SOUTHWEST OKLAHOMA...
  NORTHWESTERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...
  SOUTHEASTERN BECKHAM COUNTY IN WESTERN OKLAHOMA...
  SOUTHWESTERN WASHITA COUNTY IN WESTERN OKLAHOMA...

* UNTIL 645 PM CDT

* AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF RETROP...MOVING 
NORTHEAST   AT 20 MPH. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS OF 
65 MPH ARE LIKELY.

* LOCATIONS IN THE WARNING INCLUDE RETROP...ROCKY AND SENTINEL.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3533 9924 3517 9898 3499 9941 3504 9951
TIME...MOT...LOC 2307Z 229DEG 17KT 3505 9942

$$
1 follow-up statement
000 
WWUS54 KOUN 302334
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT SUN MAR 30 2008

OKC009-055-075-149-302345-
/O.CON.KOUN.SV.W.0103.000000T0000Z-080330T2345Z/
BECKHAM OK-WASHITA OK-KIOWA OK-GREER OK-
633 PM CDT SUN MAR 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN GREER...EXTREME NORTHWESTERN KIOWA...SOUTHWESTERN
WASHITA AND SOUTHEASTERN BECKHAM COUNTIES...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED TWO 
SEVERE THUNDERSTORMS...ONE 5 MILES NORTHEAST OF RETROP MOVING 
NORTHEAST AT 25 MPH...AND ONE 4 MILES SOUTH OF RETROP...MOVING 
NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE RETROP...ROCKY AND SENTINEL.

HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS OF 65 MPH ARE LIKELY WITH 
THE MOST INTENSE STORM CORES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3533 9924 3517 9898 3503 9938 3507 9948
TIME...MOT...LOC 2333Z 222DEG 11KT 3522 9930 3512 9938

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:40 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 30, 2:40 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT SUN MAR 30 2008

.DISCUSSION...
CONSIDERING THE POSITIVE SURFACE MOISTURE ADVECTION INTO TONIGHT
AND THE WIDESPREAD FOG LAST NIGHT IN ALL BUT WESTERN OKLAHOMA, FOG
HAS BEEN ADDED FOR TONIGHT TO THE GRID IN AREAS OF OKLAHOMA NOT EXPECTED
TO EXPERIENCE THE DRY AIR THIS AFTERNOON AND EVENING. OTHERWISE,
THE GRIDS BASED ON THE GFS ARE UNCHANGED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  77  42  61 /  20  60  20  10
HOBART OK         61  78  42  62 /  20  30  10   0
WICHITA FALLS TX  66  81  47  63 /  20  50  10  10
GAGE OK           54  75  34  59 /  20  10  10   0
PONCA CITY OK     63  74  41  61 /  40  60  30  10
DURANT OK         66  77  51  65 /  20  80  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR OKZ009-010-014>016-021-022-033>037.

TX...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR TXZ083>089.

&&

99/99
Hazardous weather outlook, Mar 30, 4:01 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT SUN MAR 30 2008

OKZ004>048-050>052-TXZ083>090-311200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
401 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND
TONIGHT ACROSS THE WESTERN TWO THIRDS OF OKLAHOMA...AND PART OF
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA WEST OF A LINE FROM STILLWATER TO
OKLAHOMA CITY...TO DUNCAN AND WICHITA FALLS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH THE NIGHT.

IMPACTS...
EARLY IMPACTS MAY INCLUDE GOLF BALL SIZE HAIL...LOCALLY DAMAGING
WINDS...AND A FEW TORNADOES. BY LATE EVENING...THE MAIN IMPACTS WILL
BE WIND DAMAGE AND HEAVY RAINFALL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
PREPARE FOR SEVERE WEATHER OPERATIONS...ESPECIALLY IN WESTERN AND
NORTHERN OKLAHOMA AFTER DARK.  ELSEWHERE...GROUPS IN CENTRAL AND
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...SHOULD MONITOR FOR THE
POSSIBILITY OF SEVERE STORMS EARLY THIS EVENING. IF STORMS DO NOT
FORM...THE THREAT WILL INCREASE AGAIN LATE TONIGHT.

DISCUSSION...
THIS AFTERNOON...SURFACE BOUNDARIES HAD FOCUSED A ZONE OF MODERATE
INSTABILITY INTO CENTRAL AND SOUTHERN OKLAHOMA...AND ADJACENT
COUNTIES OF WESTERN NORTH TEXAS ALONG THE RED RIVER. THE CAP WAS
VERY WEAK...BUT MID AND UPPER LEVEL LIFT WAS ALSO VERY WEAK. THERE
WILL BE A BRIEF PERIOD...UNTIL ABOUT 8 PM...WHEN ISOLATED
THUNDERSTORMS MAY FORM WITHIN THE INSTABILITY AXIS...AND ESPECIALLY
NEAR A TROUGH AND WIND SHIFT LINE...FROM WATONGA TO JUST WEST OF
LAWTON AND WICHITA FALLS. IF THUNDERSTORMS FORM IN THESE
AREAS...THEY MAY QUICKLY BECOME SEVERE...AND WILL BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THERE MAY ALSO BE A LOW
CHANCE FOR TORNADOES. THIS EARLY ACTIVITY IS EXPECTED TO BE ONLY
WIDELY SCATTERED IF IT DEVELOPS.

A GREATER CHANCE FOR STRONG AND SEVERE THUNDERSTORMS WILL COME NEAR
AND AFTER SUNSET...AS THE TROUGH WEAKENS IN OKLAHOMA...AND MOISTURE
SURGES BACK TO THE NORTHWEST...TO MEET UP WITH A COLD FRONT AND
DRYLINE. THUNDERSTORMS ARE EXPECTED TO FORM AFTER 8 PM FROM THE
EASTERN TEXAS PANHANDLE INTO NORTHWEST OKLAHOMA.  INITIALLY...
INSTABILITY AND WIND SHEAR WILL BE SUFFICIENT FOR SUPERCELLS. IF THE
STORMS DEVELOP AS ANTICIPATED...THEIR MOTION WILL LIKELY CARRY THEM
EAST OF THE FRONT AND INTO THE AXIS OF GREATEST INSTABILITY AND WIND
SHEAR OVER WESTERN AND NORTHERN OKLAHOMA. THE THREAT FOR VERY LARGE
HAIL AND TORNADOES WILL BE MAXIMIZED DURING THIS PERIOD...GENERALLY
8 TO 11 PM...JUST EAST OF THE COLD FRONT.

GRADUALLY...STORM MERGERS...AND THE ONSET OF THE LOW LEVEL
JET...WILL CREATE A TRANSITION TOWARD MULTICELL THUNDERSTORMS WITH
THREATS FOR HEAVY RAIN...DAMAGING WINDS...AND MARGINALLY SEVERE HAIL.
FLASH FLOODING MAY BECOME A CONCERN TONIGHT IN NORTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAR 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A SLIGHT RISK FOR SEVERE WEATHER CONTINUES MONDAY OVER MUCH OF THE
REGION. AN UPPER LEVEL TROUGH WILL CROSS THE REGION DURING THE FIRST
HALF OF THE DAY...LIKELY GENERATING A LINE OR BROKEN LINE OF STRONG
THUNDERSTORMS. AS OFTEN OCCURS IN EARLY SPRING...THERE WILL BE A
QUESTION OF WHETHER LOW LEVELS WILL RECOVER AND BECOME UNSTABLE
AHEAD OF AN ADVANCING DRYLINE DURING THE AFTERNOON. IF THIS
OCCURS...SCATTERED SEVERE STORMS WILL BE POSSIBLE...INCLUDING
SUPERCELLS.

THE CHANCES FOR THUNDERSTORMS RETURN TO THE RED RIVER VALLEY LATE
TUESDAY NIGHT AS THE LOW LEVEL JET DEVELOPS...WITH THESE STORMS
POSSIBLY CONTINUING OVER THE REGION ON WEDNESDAY. DUE TO LIMITED
INSTABILITY...ORGANIZED SEVERE WEATHER APPEARS UNLIKELY.

THE NEXT CHANCE FOR SEVERE THUNDERSTORMS WILL BE THURSDAY AS ANOTHER
COLD FRONT MOVES INTO THE AREA AND A DRYLINE DEVELOPS NEAR THE
WESTERN OKLAHOMA BORDER.

OTHER HAZARDOUS WEATHER...
EXTREME WILDFIRE BEHAVIOR IS POSSIBLE MONDAY AFTERNOON WEST OF THE
DRYLINE...DUE TO WARM...DRY...AND WINDY CONDITIONS.

UNSCHEDULED UPDATES TO THE HAZARDOUS WEATHER OUTLOOK ARE LIKELY THIS
AFTERNOON AND TONIGHT.

BURKE

In the hours before

Special weather statement, Mar 30, 5:42 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT SUN MAR 30 2008

OKZ022-302315-
WASHITA OK-
542 PM CDT SUN MAR 30 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF DILL CITY AT
542 PM CDT...MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP.
Local storm report, Mar 30, 6:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT SUN MAR 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             DILL CITY               35.28N 99.13W
03/30/2008  E0.88 INCH       WASHITA            OK   AMATEUR RADIO

&&

TAYLOR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:10 AM CDTFire Weather WatchOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 6 more20 hr
Mar 30, 5:58 PM CDTSevere Thunderstorm WarningOUNCuster, Washita47 min
Mar 30, 6:42 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita48 min
Mar 30, 6:46 PM CDTSevere Thunderstorm WarningOUNCuster, Washita44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.